Texas, 2022

Hail and Damaging Wind in Texas, February 17, 2022

February 17, 2022 · NWS FWD · 3 events in 3 counties and zones

A weakening line of storms moved across the area from the west. Small hail was reported with a few storms across Jack and Montague counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weakening line of storms moved across the area from the west. Small hail was reported with a few storms across Jack and Montague counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 16, 11:49 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 16, 11:49 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1149 PM CST Wed Feb 16 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Thursday Night/

Showers and thunderstorms have developed along a dryline to our
west and are approaching the forecast area as expected. Not much
has changed regarding the severe weather threat, with the best
chances for severe weather north of I-20 and west of I-35.
Damaging winds continue to be the primary concern, but hail and an
isolated tornado can't be ruled out. Storms should arrive in our
western counties by 2-4 am, the Metroplex by 5-7 am, and eastern
North Texas by 7-9 am. All showers and storms should exit to our
east by late Thursday morning.

As precipitation gradually comes to an end, a strong cold front
will enter North Texas early Thursday morning and will clear our
southernmost border by early afternoon. High temperatures should
occur just before the arrival of the front, with temperatures
gradually declining for the remainder of the day. Skies will
gradually clear behind the front, though wrap-around moisture may
allow cloud cover to stick around across North Texas through
Thursday afternoon. Temperatures will fall into the 30s and 40s
by sunset, with a chilly night in store for North and Central
Texas as low temperatures bottom out in the 20s by early Friday
morning. Additionally, after several days of breezy/windy
conditions, wind speeds should finally decrease to near 10-15 mph
or less late Thursday night.

Barnes

&&

.LONG TERM... /Issued 251 PM CST Wed Feb 16 2022/
/Thursday night through Wednesday/

Strong cold advection will continue through the evening and
overnight hours but the winds will subside by sunrise Friday to
10 mph or less. The northwest zones will be the most likely area
to see a brief period of good radiational cooling and temps may
dip into the teens there, but otherwise 20s are expected areawide.
While Friday will be chilly, it will be a nice day with light
winds and sunny skies. Radiational cooling will be good on Friday
night but winds will turn around to the south by daybreak and
provide a floor under temperatures. Still low temps will be in the
20s for most areas with the exclusion of the core of the DFW
urban heat island. Sunny skies and seasonably warm temps are
forecast Saturday with highs reaching the mid to upper 60s.

South winds increase to near 20 mph Sunday as an upper level
trough deepens in the western US and a low level cyclone develops
across the High Plains. Despite the strong return flow, moisture
advection will lag behind, meaning that highs in the upper 60s and
mid 70s will result in relative humidity below 30 percent across
the northwestern half of the CWA. This will put fire weather
concerns at the forefront once again. These fire weather concerns
will continue into Monday west of I-35 as moisture primarily
streams into the eastern half of the region.

Monday will be much like today is, warm and windy, with our
concern shifting toward forecasting convection and a potential
risk of severe storms. Machine learning severe weather prediction
based off of the GEFS highlights some low probabilities of severe
weather across our eastern zones from Monday afternoon through
Tuesday night. The deterministic model runs support the claim,
advertising a setup with high wind shear, but low instability
ahead of a quasi-stationary cold front that doesn't clear the
region until early Wednesday. Given the likelihood of minimal
instability, this setup isn't one to get too concerned about
severe weather at this time, but it is something to monitor.

Temperatures drop behind the front and with southwesterly flow
aloft prevailing it would portend continuing precipitation chances
into midweek. It's possible that northwestern zones may dip below
freezing, and the NBM 4.1 does indicate chances of sleet or
freezing rain rise above the probabilities of liquid rain. Like
the severe weather potential, this winter weather potential also
appears to be on the low end of the impact scale so is just
something to monitor at this time.

TR.92

&&

.AVIATION... /NEW/
/06Z TAFs/

MVFR ceilings will continue for the next several hours until a
line of showers and thunderstorms moves eastward through North and
Central Texas. Showers and storms are expected to arrive at all
terminals between 10-13Z, and may be accompanied by gusty
convective winds. The hail threat is low, but not zero, primarily
across D10.

Showers and storms should clear all terminals by early Thursday
morning. MVFR may persist across D10 for a few hours, but VFR is
expected to return by midday. Winds will briefly shift out of the
west ahead of an approaching cold front. With wind speeds between
15-20 knots and gusts near 25-30 knots, some brief crosswind
impacts may be possible most likely between 12-13Z. However, these
impacts will be short-lived as winds should shift out of the
northwest fairly quickly. Gusty winds will continue behind the
front for the remainder of the day, with wind speeds between 20-25
knots and gusts upwards of 30-35 knots. Wind speeds should finally
fall to ~10 knots or less by late Thursday night.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    55  66  27  54  31 /  70  30   0   0   0
Waco                60  65  29  55  29 /  40  20   0   0   0
Paris               60  73  25  52  28 /  70  70   0   0   0
Denton              51  65  20  54  27 /  80  30   0   0   0
McKinney            54  67  23  54  29 /  70  50   0   0   0
Dallas              55  65  28  53  32 /  60  40   0   0   0
Terrell             60  69  25  53  27 /  70  50   0   0   0
Corsicana           61  67  29  54  30 /  50  40   0   0   0
Temple              58  63  28  56  29 /  30  20   0   0   0
Mineral Wells       49  57  22  55  26 /  80   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 16, 11:10 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1110 PM CST Wed Feb 16 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180515-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1110 PM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a chance of thunderstorms tonight across North and Central
Texas associated with a dryline and a cold front. A few storms may
contain damaging winds and hail. An isolated tornado is also not out
of the question. The most likely area for a strong to severe weather
threat will be north of Interstate 20 and west of Interstate 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of storms on Monday and Tuesday. There is a low
potential for severe weather mainly over areas east of the I-
35 corridor.

Elevated fire weather conditions will return to the western parts of
the region Sunday and again Monday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested along and north of
Interstate 20 and west of Interstate 35 tonight.

In the hours before

Special weather statement, Feb 17, 1:12 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
112 AM CST Thu Feb 17 2022

TXZ100-115-170745-
Stephens TX-Young TX-
112 AM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Young and Stephens
Counties through 145 AM CST...

At 111 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Elbert to 8 miles north of Ibex. Movement was
east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Graham, Breckenridge, Olney, Crystal Falls, Newcastle and Us-
180 Near The Shackelford-Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
north central Texas.

&&

LAT...LON 3295 9910 3296 9895 3340 9895 3340 9842
      3295 9843 3295 9858 3269 9858 3261 9910
TIME...MOT...LOC 0711Z 250DEG 46KT 3326 9900 3280 9911

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Barnes
Special weather statement, Feb 17, 1:45 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
145 AM CST Thu Feb 17 2022

TXZ100-101-115-116-170815-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
145 AM CST Thu Feb 17 2022

...Strong thunderstorms will impact portions of Young, Jack,
northeastern Stephens and northern Palo Pinto Counties through 215 AM
CST...

At 145 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Olney to 8 miles west of Possum
Kingdom State Park. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineral Wells, Graham, Jacksboro, Olney, Graford, Bryson, Possum
Kingdom State Park and Newcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
north central Texas.

&&

LAT...LON 3340 9881 3340 9842 3347 9842 3347 9811
      3279 9813 3268 9881
TIME...MOT...LOC 0745Z 248DEG 48KT 3332 9862 3285 9871

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Barnes

The radar

The Dallas/Ft Worth radar (KFWS), 106 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jack

When
February 17, 2:16 AM CST
Where
Jack County, 2.37 mi NNW of Bartons Chapel
Measured
0.75 in hail
Reported by
Public
Coordinates
33.100, -98.250

Thunderstorm Wind, Wise

When
February 17, 2:19 AM CST
Where
Wise County, 1.72 mi W of Bryan
Measured
51 kt (59 mph) measured gust
Reported by
Social Media
Coordinates
33.100, -97.450

A home weather station in the New Fairview area of Wise County measured a 59 mph wind gust. The report also stated several large tree branches were broken.

Hail, Montague

When
February 17, 2:54 AM CST
Where
Montague County, 0.58 mi E of Bowie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.570, -97.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007599, 1010151, 1007600.